Large deviations. (English) Zbl 1146.60003

This paper is based on the Wald Lectures diven at the annual meeting of the IMS in Minneapolis during August 2005. It is a survey of the theory of large deviations. The author has considered following sections of the theory:
1. Large deviations for sums;
2. Rate functions, duality and generating functions;
3. Markov processes;
4. Small random perturbations. The exit problem;
5. Gibbs measures and statistical mechanics;
6. Interacting particle systems;
7. Superexponential estimates;
8. Hydrodynamical limits;
9. Large deviations in hydrodynamical limits;
10. Large deviations for random walks in random environments;
11. Homogenization of Hamilton-Jacobi-Bellman equations;
12. History and references.
Remark: From the revierwer’s point of view, a survey on the modern theory of large deviations should also include 1) the classical paper by A. A. Borovkov [Th. Probab. Appl., 12, 575–595 (1967; Zbl 0178.20004)], which together with the papers by I. N. Sanov [Ref. 18, Mat. Sb., N. Ser. 42(84), 11–44 (1957; Zbl 0078.31202)] and by S. R. S. Varadhan [Ref. 20, Commun. Pure Appl. Math. 20, 659–685 (1967; Zbl 0278.60051)] lays in the basis of modern theory of large deviations; 2) the paper by A. A. Puhalskii [Theory Probab. Appl. 38, 490–497 (1993; Zbl 0807.60036)], in which necessary and sufficient conditions for large deviation principle are suggested.


60-02 Research exposition (monographs, survey articles) pertaining to probability theory
60F10 Large deviations
Full Text: DOI arXiv


[1] Cramèr, H. (1938). Sur un nouveau théorème-limite de la théorie des probabilités. Actualités Scientifiques et Industrialles 736 5-23. Colloque Consecré à la Théorie des Probabilités 3 . Hermann, Paris. · JFM 64.0529.01
[2] Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications , 2nd ed. Springer, New York. · Zbl 0896.60013
[3] Donsker, M. D. and Varadhan, S. R. S. (1975). Asymptotic evaluation of certain Markov process expectations for large time. I. Comm. Pure Appl. Math. 28 1-47. · Zbl 0323.60069
[4] Donsker, M. D. and Varadhan, S. R. S. (1975). Asymptotic evaluation of certain Markov process expectations for large time. II. Comm. Pure Appl. Math. 28 279-301. · Zbl 0348.60031
[5] Donsker, M. D. and Varadhan, S. R. S. (1976). Asymptotic evaluation of certain Markov process expectations for large time. III. Comm. Pure Appl. Math. 29 389-461. · Zbl 0348.60032
[6] Donsker, M. D. and Varadhan, S. R. S. (1983). Asymptotic evaluation of certain Markov process expectations for large time. IV. Comm. Pure Appl. Math. 36 183-212. · Zbl 0512.60068
[7] Deuschel, J. D. and Stroock, D. W. (1989). Large Deviations . Academic Press, Boston. · Zbl 0705.60029
[8] Dupuis, P. and Ellis, R. S. (1997). A Weak Convergence Approach to the Theory of Large Deviations . Wiley, New York. · Zbl 0904.60001
[9] Ellis, R. S. (2006). Entropy, Large Deviations, and Statistical Mechanics . Springer, Berlin. · Zbl 1102.60087
[10] Esscher, F. (1932). On the probability function in the collective theory of risk. Skandinavisk Aktuarietidskrift 15 175-195. · Zbl 0004.36101
[11] Feng, J. and Kurtz, T. G. (2006). Large Deviations for Stochastic Processes . Amer. Math. Soc., Providence, RI. · Zbl 1113.60002
[12] Freidlin, M. I. and Wentzell, A. D. (1998). Random Perturbations of Dynamical Systems , 2nd ed. Springer, New York. · Zbl 0922.60006
[13] Gärtner, J. (1977). On large deviations from an invariant measure (in Russian). Teor. Verojatnost. i Primenen. 22 27-42.
[14] Kipnis, C. and Landim, C. (1999). Scaling Limits of Interacting Particle Systems . Springer, Berlin. · Zbl 0927.60002
[15] Kosygina, E., Rezakhanlou, F. and Varadhan, S. R. S. (2006). Stochastic homogenization of Hamilton-Jacobi-Bellman equations. Comm. Pure Appl. Math. 59 1489-1521. · Zbl 1111.60055
[16] Lanford, O. E. (1973). Entropy and equilibrium states in classical statistical mechanics. In Statistical Mechanics and Mathematical Problems (A. Lenard, ed.) 1-113. Lecture Notes in Phys. 20 . Springer, Berlin.
[17] Lions, P. L. and Souganidis, P. E. (2005). Homogenization of “viscous” Hamilton-Jacobi equations in stationary ergodic media. Comm. Partial Differential Equations 30 335-375. · Zbl 1065.35047
[18] Sanov, I. N. (1957). On the probability of large deviations of random magnitudes (in Russian). Mat. Sb. N. S. 42 (84) 11-44.
[19] Shwartz, A. and Weiss, A. (1995). Large Deviations for Performance Analysis. Chapman and Hall, London. · Zbl 0871.60021
[20] Varadhan, S. R. S. (1967). Diffusion processes in a small time interval. Comm. Pure Appl. Math. 20 659-685. · Zbl 0278.60051
[21] Varadhan, S. R. S. (1984). Large Deviations and Applications. SIAM, Philadelphia. · Zbl 0549.60023
[22] Varadhan, S. R. S. (2003). Large deviations and entropy. In Entropy. Princeton Ser. Appl. Math. 199-214. Princeton Univ. Press. · Zbl 1163.60312
[23] Varadhan, S. R. S. (1996). The complex story of simple exclusion. In Itô’s Stochastic Calculus and Probability Theory 385-400. Springer, Tokyo. · Zbl 0866.60092
[24] Varadhan, S. R. S. (2003). Large deviations for random walks in a random environment. Dedicated to the memory of Jürgen K. Moser. Comm. Pure Appl. Math. 56 1222-1245. · Zbl 1042.60071
[25] Zeitouni, O. (2002). Random walks in random environments. In Proceedings of the International Congress of Mathematicians III ( Beijing , 2002 ) 117-127. Higher Ed. Press, Beijing. · Zbl 1007.60102
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.